Allowing PRN Orders for Morphine
May Result in Untimely Death
For COPD Patients
Morphine is an opioid medication often used to relieve severe pain in cancer and some other diseases. When prescribed by a physician appropriately for relief of pain, it is a blessing to those whose symptoms are relieved, and to the families of those patients who had suffered watching their loved one in agony. When the patient has severe pain, hospices aim at achieving good pain control as one of their top priorities.
Because morphine is regularly prescribed in hospices for relief of pain and suffering, physicians and nurses come to rely on its power to relieve pain and promote a death without suffering. A death with symptoms well-managed is one important aspect of what is called a "death with dignity."
Patients in hospice who have diseases without severe pain may not need morphine for comfort. Some take other analgesics and some take none. But patients who have Chronic Obstructive Pulmonary Disease or "COPD" may especially be sensitive to the adverse effects of morphine. COPD patients have breathing difficulties and anxiety which can sometimes be lessened by very small dosages of a sedative and/or a very small dosage of morphine. However, given in too high a dose, morphine can seriously interfere with a patient's ability to breathe. In fact, anyone who is given a dosage of morphine which is much higher than they are accustomed to, may stop breathing.
One of morphine's main adverse effects is slowing down the respiratory rate, i.e., respiratory depression. If the dosage of morphine is too high for what the patient is accustomed to, the respiratory depression can become severe and actually stop the breathing periodically for a few seconds or many seconds. This pattern of breathing where the patient stops breathing (skipping breaths) and then starts breathing again is termed "apnea." Apnea commonly occurs as a result of the terminal illness and the dying process, when certain metabolic changes occur in the patient's body. If the breathing is stopped completely without restarting, the patient dies. Because COPD patients have compromised breathing already, ... very inefficient breathing, overly high doses of morphine can quickly cause these patients to stop breathing.
Hospice Patients Alliance has received many, many reports from families about patients with COPD who were given morphine in dosages higher than they were accustomed to receiving, ... who died shortly after getting those morphine dosages. Most of these patients were given these dosages of morphine by nurses in the hospice setting. In all the cases reported, the physician had ordered that the morphine might be given "as needed" or "PRN" within a certain range and at a certain frequency of time intervals between doses given.
Giving a medication "as needed" requires a careful assessment of the patient's vital signs, pain level and need for the medication being considered. When a physician writes a PRN order for morphine, most nurses are very dedicated to assessing the patient's actual needs and doing everything possible to meet those needs by administering the medication as needed. But in the case of COPD patients, the need for extra vigilance in determining the appropriate dosage is very urgent. Pharmacy and drug references, such as the Physicians Desk Reference and morphine package inserts warn about the dangers of giving too high dosages of morphine to COPD patients. The package inserts and the Physicians Desk Reference even write that morphine is "contraindicated" in general for COPD patients. However, when a patient is truly terminal, some of the rules of prescribing medications are adjusted to meet the needs of the patient. In the terminal COPD patient, morphine is sometimes ordered by the physician to be given in very small dosages.
If the physician orders the morphine to be given on a PRN or "as needed" basis, when the patient has COPD, and allows a shorter frequency of administration than that needed for the previous dosage to "wear off" or be metabolized, the concentration of morphine actually in the patient's blood may increase beyond a therapeutic level, causing severe adverse effects, even respiratory shutdown. If you have a loved one with COPD in a hospice care setting and if you are concerned that he may be euthanized before his natural time of passing on, then it is wise to request that the physician NOT write a PRN order for morphine. If the morphine is actually helping your loved one to breathe better, and is comforting, then you may wish to request the physician to consider ordering the morphine on a fixed dosage and schedule, determined by the physician only, not the nurse.
If you have concerns that your loved one may be medically killed or euthanized in a hospice setting, you should discuss these concerns with the physician and request that PRN orders for morphine not be used. If the physician refuses to do so, you may be able to determine whether the physician is sympathetic to your concerns about euthanasia or not. If you believe the physician is determined to euthanize your loved one, involuntarily, or without your knowledge, then you always have the right to change physicians or to change hospices. Any time that you have concrete evidence that a nurse or physician is acting to euthanize your loved one, the patient, or the patient's representative may act to change the physician and hospice to a setting that will provide true hospice care.
Real hospice care is NOT about hastening the death of a patient. It is about providing relief from distressing symptoms, supporting the patient and letting them know that they are valued and loved. Hospice patients necessarily choose not to try to cure the terminal illness, because all efforts to cure the disease are believed to have failed and further efforts are believed to be of no use in curing the disease, i.e., the physician has determined that no efforts would succeed in any case. That does NOT mean that treatment for a urinary or respiratory infection is to be withheld, or that food and water are to be withheld if the patient can absorb them. Withholding food and water is a form of euthanasia for the patient who is not already actively dying! Withholding appropriate treatment for an infection when the patient is not actively dying is also a form of euthanasia!
Giving overly high dosages of morphine to a COPD patient, or a patient with another terminal illness, is a form of euthanasia. By being alert, discussing your concerns with the physician and hospice staff and acting promptly to prevent overly high dosages of morphine from being administered, you can save your loved one from an untimely death. Removing your loved one from a setting that is bent on euthanizing your loved one may be the only way to save them from being medical killed.
There are many nurses and physicians who would never even think of doing such a thing, but unfortunately, there are many who would. Surveys and research into the attitudes and practices of physicians and nurses reveals that a significant percentage of nurses and physicians believe that euthanasia is acceptable. If you don't agree, then you must act to protect your loved one. The best protection is to know what medications are being given, what effect the medications have, what dosages are being given (by being there if possible when they are given) and knowing why the medications are being given. If your instincts tell you that something is not right, act promptly to check with someone you trust who is a nurse, pharmacist or physician who can give you some feedback and further information.
PRN orders for morphine may be totally inappropriate for COPD patients who do NOT have severe pain!